DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20202944

Clinico-epidemiological study of topical steroid dependent face in a tertiary care hospital at Mysore

Skandashree B. S., Hema N. G., Surendran K. A. K.

Abstract


Background: Topical steroids are the most commonly prescribed drugs in dermatology. The adverse effects of steroid misuse are noticeable 3 to 4 weeks after application. Steroid rosacea, hypertrichosis and acneiform eruptions are few of them. A new entity known as topical steroid dependent face, topical steroid dependent face (TSDF) has been recently coined to encompass symptoms such as erythema, burning sensation on attempted cessation of topical steroid application.

Methods: A questionnaire-based analysis was done among patients attending dermatology outpatient department of government medical college hospital, Mysore between November 2018 to May 2019. Prior approval of the institutional ethics committee, and consent of patients were obtained. A total of 200 outpatients with facial dermatosis using topical steroids on face for a period greater than one month were taken up for study.

Results: The results included population across different age groups, between 16 to 60 years. 56% belonged to the age group of 16 to 30 years. Most common steroid abused was mometasone cream 0.1% (50%), betamethasone valerate cream 0.1% (24.5%) followed by clobetasol ointment 0.05% (21.5%). The major adverse effect with steroid abuse, were acne 72% facial redness 67%. Hyperpigmentation 51%, hypertrichosis 32.5% and skin atrophy 21%.

Conclusions: The present study highlights and creates awareness on the burden of facial topical steroid abuse and the poor attitude towards them.


Keywords


Topical steroid, Steroid abuse, Acneiform eruptions

Full Text:

PDF

References


Manchanda K, Mohanty S, Rohatgi PC. Misuse of topical corticosteroids over face: a clinical study. Indian Dermatology Online. 2017;8(3):186-91.

Sulzberger MB, Witten VH. The effect of topically applied compound F in selected dermatoses. J Invest Dermatol. 1952;19:101‑2.

Dhalimi MA, Aljawahiry N. Misuse of topical corticosteroids: a clinical study in an Iraqi hospital. East Mediterr Health J. 2006;12:847‑51.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. topical corticosteroid abuse on the face: A prospective, multicentric study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77:160‑6.

Sharma R, Abrol S, Wani M. Misuse of topical corticosteroids on facial skin. J Dermatol Case Report. 2017;1:5-8.

Chohan SN, Suhail M, Salman S, Bajwa UM, Saeed M, Kausar S, et al. Facial abuse of topical steroids and fairness creams. Journal Pakistan Association Dermatologists. 2014;24(3):204-11.

Jha AK, Sinha R, Prasad S. Misuse of topical corticosteroids on the face: A cross‑sectional study among dermatology outpatients. Indian Dermat Online J. 2016;7(4):259-63.

Lu H, Xiao T, Lu B. Facial corticosteroid addictive dermatitis in Guiyang city, China. Clin Exp Dermatol. 2009;35:618-21.

Agarwal A, Singhvi IJ, Bele D. Evaluation of steroids in face creams of different marketed brands. Int J Pharm Technol. 2011;3:2480-6.

Rathi S. Abuse of topical steroid as cosmetic cream: A social background of steroid dermatitis. Indian J Dermatol. 2006;51:1545.

Ambika H. Topical corticosteroid abuse on face a prospective study on outpatient of dermatology. Our Dermatol online. 2014;1:5-8.

Arnold J, Anthonioz P, Marchand JP. Depigmenting action of corticosteroids. Dermatology. 1975;151(5):274-80.

Mahar S, Mahajan K, Agarwal S, Kar HK, Bhattacharya SK. Topical corticosteroid misuse: the scenario in patients attending a tertiary care hospital in New Delhi. J Clin Diagnostic Res JCDR. 2016;10(12):16.

Mahe A, Ly F, Aymard G, Dangou JM. Skin diseases associated with the cosmetic use of bleaching products in women from Dakar, Senegal. British J Dermatol. 2003;148(3):493-500.

Olumide Y. Abuse of topical steroids in Nigeria. Nig Med Practitioner. 1986;148(3):493-500.

Wone I, Dia TA, Diallo OF, Badiane M, Toure K, Diallo I. Prevalence of the use of skin bleaching cosmetics in two areas in Dakar (Senegal). Dakar Med. 2000;45(2):154-7.

Dey VK. Misuse of topical corticosteroids: A clinical study of adverse effects. Indian Dermatol Online J. 2014;5(4):436-40.

Ebanks JP, Wickett RR, Boissy RE. Mechanisms regulating skin pigmentation: the rise and fall of complexion coloration. Int J Molecular Sci. 2009;10(9):4066-87.

Olumide YM, Akinkugbe AO, Altraide D, Mohammed T, Ahamefule N, Ayanlowo S, et al. Complications of chronic use of skin lightening cosmetics. International journal of dermatology. 2008;47(4):344-53.

Balasubramanian E, Ramamoorthy M. A Study on Topical Steroid Abuse and Its Consequences. Dermatology. 2017;5(8):27237-40.

Bhat YJ, Manzoor S, Qayoom S. Steroid-induced rosacea: a clinical study of 200 patients. Indian J Dermatol. 2011;56(1):30.

Sinha A, Kar S, Yadav N, Madke B. Prevalence of topical steroid misuse among rural masses. Indian J Dermatol. 2016;61(1):119.

Alghamdi KM. The use of topical bleaching agents among women: a cross‐sectional study of knowledge, attitude and practices. J European Academy Dermatol Venereology. 2010;24(10):1214-9.

Sendrasoa FA, Ranaivo IM, Andrianarison M, Raharolahy O, Razanakoto NH, Ramarozatovo LS, et al. Misuse of topical corticosteroids for cosmetic purpose in Antananarivo, Madagascar. BioMed Res Int. 2017;2017.

Hameed AF. Steroid dermatitis resembling rosacea: a clinical evaluation of 75 patients. ISRN Dermatol. 2013;2013.

Ljubojeviae S, Juzbasiae BA, Lipozeneiae J. Steroid dermatitis resembling rosacea: etiopathogenesis and treatment. J European Academy Dermatol Venereology. 2002;16(2):121-6.